New-Onset Seizure in Patient Medicated With Bupropion for Smoking Cessation: A Case Report. Journal Article


Authors: Saffaei, D; Lovett, S; Rech, MA
Article Title: New-Onset Seizure in Patient Medicated With Bupropion for Smoking Cessation: A Case Report.
Abstract: BACKGROUND: Bupropion is a pharmacologic agent approved by the U.S. Food and Drug Administration as an antidepressant and to support smoking cessation. Because reduction of seizure threshold is a rare but serious side effect of bupropion, its use in patients with a known history of seizures is contraindicated. We report a patient without seizure risk factors who presented to the emergency department (ED) with new-onset seizures secondary to bupropion use. CASE REPORT: A 66-year-old female presented to the ED by emergency medical services with altered mental status. She was determined to be postictal after a witnessed new-onset seizure 4 days after starting bupropion for smoking cessation. She had no personal or family history of seizure disorders, although her medication list raised suspicion that recent discontinuation of alprazolam may have contributed to a reduced seizure threshold. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: New-onset seizures secondary to bupropion use are less likely in patients with no personal or family history of seizure disorders. Emergency medicine clinicians should be aware, however, of the seizure risk associated with bupropion regardless of personal risk factors. Discontinuation of bupropion should be considered if determined to be a contributor to seizures.
Journal Title: The Journal of emergency medicine
Publisher: Unknown  
Date Published: 2020
LUC Authors
  1. Shannon Lovett
    9 Lovett
  2. Megan Rech
    72 Rech
Related LUC Article